Alert archive / Massachusetts / Coastal Flood Statements in 2016
Coastal Flood Statement 11, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Oct 19, 2016, 10:48 AM EDT for 4 counties in Massachusetts. It took effect at Oct 19, 2016, 11:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2016, 10:48 AM EDT (14:48 UTC)
- In effect from
- Oct 19, 2016, 11:00 AM EDT
- Expired
- Oct 19, 2016, 4:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
Counties Essex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 2.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WHUS41 KBOX 191448
CFWBOX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1048 AM EDT WED OCT 19 2016
MAZ007-015-016-019-192000-
/O.NEW.KBOX.CF.S.0011.161019T1500Z-161019T2000Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
1048 AM EDT WED OCT 19 2016
...ISOLATED SPLASHOVER POSSIBLE ALONG THE MASSACHUSETTS EAST COAST
THIS AFTERNOON...
* LOCATION...EAST COASTAL MASSACHUSETTS FROM PLYMOUTH TO THE NEW
HAMPSHIRE BORDER.
* COASTAL FLOODING...RESIDUAL HIGH ASTRONOMICAL TIDE COMBINED WITH
A TIDAL DEPARTURE OF UP TO 0.5 FEET MAY CAUSE ISOLATED
SPLASHOVER ALONG THE MOST VULNERABLE SHORE ROADS.
* TIMING...NOON TO 4 PM.
* IMPACTS...LEFTOVER TRAPPED WATER ON VULNERABLE SHORE ROADS
SHOULD DRAIN BY MID-LATE AFTERNOON.
&&
ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.
NEWBURYPORT
TOTAL
TIDE DAY/TIME SURGE WAVES FLOOD
/FT/ /FT/ /FT/ CATEGORY
----------- ---------- --------- ------- ----------
10.0-10.5 19/02 PM -0.2/ 0.2 2 NONE
8.8- 9.3 20/03 AM -0.2/ 0.2 2 NONE
10.0-10.5 20/03 PM 0.1/ 0.6 3 NONE
8.8- 9.3 21/04 AM 0.1/ 0.6 3 NONE
10.3-10.8 21/04 PM 0.7/ 1.1 3 NONE
GLOUCESTER HARBOR
TOTAL
TIDE DAY/TIME SURGE WAVES FLOOD
/FT/ /FT/ /FT/ CATEGORY
----------- ---------- --------- ------- ----------
11.4-11.9 19/02 PM -0.2/ 0.2 2-3 NONE
10.1-10.6 20/03 AM -0.2/ 0.2 2 NONE
11.4-11.9 20/03 PM 0.1/ 0.6 3 NONE
10.2-10.7 21/04 AM 0.2/ 0.8 3 NONE
11.7-12.2 21/04 PM 0.9/ 1.4 3-4 NONE
REVERE
TOTAL
TIDE DAY/TIME SURGE WAVES FLOOD
/FT/ /FT/ /FT/ CATEGORY
----------- ---------- --------- ------- ----------
11.8-12.3 19/02 PM -0.2/ 0.2 2 NONE
10.5-11.0 20/03 AM -0.2/ 0.2 1 NONE
11.7-12.2 20/03 PM 0.1/ 0.6 3 NONE
10.7-11.2 21/04 AM 0.5/ 1.0 2-3 NONE
12.1-12.6 21/04 PM 1.0/ 1.5 2-3 NONE
BOSTON HARBOR
TOTAL
TIDE DAY/TIME SURGE WAVES FLOOD
/FT/ /FT/ /FT/ CATEGORY
----------- ---------- --------- ------- ----------
11.9-12.4 19/02 PM -0.2/ 0.2 1 NONE
10.6-11.1 20/03 AM -0.2/ 0.2 1 NONE
11.5-12.0 20/03 PM -0.2/ 0.2 1-2 NONE
10.4-10.9 21/04 AM 0.1/ 0.6 1 NONE
11.9-12.4 21/04 PM 0.8/ 1.3 1 NONE
SCITUATE
TOTAL
TIDE DAY/TIME SURGE WAVES FLOOD
/FT/ /FT/ /FT/ CATEGORY
----------- ---------- --------- ------- ----------
11.2-11.7 19/02 PM -0.2/ 0.2 2-3 NONE
10.0-10.5 20/03 AM -0.2/ 0.2 2 NONE
11.2-11.7 20/03 PM 0.1/ 0.6 3 NONE
10.1-10.6 21/04 AM 0.2/ 0.8 3 NONE
11.6-12.1 21/04 PM 0.9/ 1.4 3 MINOR
$$
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTONWhat forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Oct 19, 7:22 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 19, 7:22 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
722 AM EDT Wed Oct 19 2016
.SYNOPSIS...
Near record warmth is expected today followed by a return to
cooler temperatures tonight and Thursday. An approaching warm
front from the south will bring a few showers Thursday afternoon
with more widespread heavier rainfall possible sometime Friday
into Friday night as low pressure tracks across the region.
Cooler and mainly dry weather will follow Sunday into early next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 am update...
Minimal changes to the forecast this morning. Any echos on radar
have diminished even as weakening cold front approaches.
Therefore, only expect some SCT-BKN clouds across the region
through the morning. As such, see temps reaching yesterdays levels
if not even a bit warmer today. Adjusted highs slightly due to
this thinking.
Previous discussion...
A weak cold front will move south across SNE, reaching the south
coast late today. Forcing for ascent is rather weak so expect a
mainly dry fropa with the exception of a brief shower early this
morning in northern MA. Band of clouds assocd with the front will
move through this morning with clearing developing from north to
south late morning through the afternoon.
Extent of cloud cover and timing of clearing could have some
impact on temps, but very warm airmass for mid/late October with
temps starting out well into the 60s and some breaks in clouds
expected as cloud band moves through. 925 mb temps 17-19C
supports highs upper 70s to lower 80s, cooler higher terrain in
western MA and Cape/Islands.
Gusty sw winds near the coast will diminish this morning with
winds shifting to W/NW after the fropa.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Cold front stalls south of New Eng as high pressure builds across
northern New Eng. Despite low level winds turning easterly
overnight, the column remains dry with mainly clear skies
expected. With light to calm surface winds, good radiational
cooling will allow temps to fall back into the 40s in the colder
locations, with low to mid 50s elsewhere. Patchy late night fog
possible.
Thursday...
High pres slides east of northern New Eng as old frontal boundary
to the south begins to move back as a warm front. Moisture will be
increasing from the west which will bring increasing cloud cover
along with scattered afternoon showers, especially western New Eng
as leading edge of low level jet approaches. However, deeper
moisture and best forcing assocd with the nose of the low level
jet will be focused across upstate NY where more widespread
heavier rainfall is expected. Cloud cover and easterly winds will
result in cooler temps, mainly in the low to mid 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Rainy and unsettled Friday.
* Cooler and dry by the weekend.
* Seasonable early next week.
Overview and model preferences... Still noting fairly good agreement
at the synoptic scale through much of the long term, even with the
latest 00Z updates. Gradual deepening wave across the NE and Canada
becomes cutoff by the later portions of the work week and the
weekend. While there is fairly good agreement in this setup in the
upper lvls, there continues to be some issues at hand near the sfc,
regarding the interaction with a tropical disturbance currently in
the Bahamas. While there is generally good agreement that these
features will in fact phase at some point, exactly when will define
how wet conditions will be and for how long at the end of the week.
GFS/ECMWF have switched from last night, with the GFS now the most
progressive (phasing late and well offshore) while the ECMWF is now
slower, although still not as slow as the CMC. Noting that both
GEFs and ECENS ensemble members are generally in better agreement
with the ECMWF, so this update will add more weight to the ECMWF and
carry this weight through the remainder of the forecast period.
Details...
Thu night into Fri night... As upper lvl wave deepens into stacked
low pres in the OH Valley, warm front will shift N into N New
England and Canada. Noting RRQ of upper lvl jet is setup mainly to
the NW, along with the sfc low pres. Therefore, bulk of precip
initially, Thu night into early Fri, will remain to the NW although
warm advection in the warm front (with low lvl moisture increasing)
could yield a few shra across the region.
Fri and Fri night however, will see moisture increase as tropical
influence approaches from the S. PWATs increase to near 2.0 inches
(nearly 2 std deviations above seasonal normals). Slow phasing
process occurs as the upper lvl jet shifts it's RRQ to the SE.
Secondary low pres development within the deep moisture plume could
allow for more widespread rainfall, however it depends on how far SE-
E it deepens. The ECMWF weighted solution suggests nearly 70
percent probability of at least 0.5 inches QPF in 245 hours, so some
ares could see as much as 0.5-1.0 inches of total rain as the
tropically influenced low pres passes over or near S New England.
The deepening process continues as it shifts int N New England, so
wrap-around comma-head precip could linger into the morning hours
Sat. All-in-all, watch for 0.5-1.0 inches of precip, not a drought
buster, but certainly a help. Temps mainly above normal thanks to
H85 temps hovering near +14C. Expect highs in the low 70s and lows
only dipping into the 60s.
Also of note, the secondary low pres deepening could impact coastal
areas as we are still dropping from King Tide, see coastal flooding
section below for more information.
Sat and Sun... Return to fall thanks to strong cold advection and
brisk NW flow between deep low pres across the Maritimes and High
pres approaching from the SW. H85 temps drop as low as -5C to -7C
while H92 temps hover near 0C. This suggests highs only in the mid
50s to low 60s at best, while overnight mins should drop into the
upper 30s even with a strong pres gradient. If the gradient weakens
enough (mainly Sun night) could see more widespread areas near or
below freezing. Winds on Sat will be strongest, possibly
approaching 30-40 mph out of the NW. Low risk for some wind
advisories.
Mon... Brisk secondary shortwave pushes through the region. Noting
enough diff vorticity for some lift as the wave moves through,
however dry NW flow will have been ongoing for almost 48 hours. So,
risk for showers will be dependent on local instability, lapse rates
through the moisture between sfc-H7 approach 6.0C/km, so could see
some shra with the wave passage. Some ocean effect clouds and even
shra possible after the wave passage as H85 temps drop to near -4C
with SSTs still near or above 10C. Reinforcing brisk N flow.
Tue into Wed... More seasonable wx follows with high pres and temps
falling near normal.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Today...High confidence.
VFR. A few clouds this morning, giving way to clearing by
afternoon. Winds begin SW then shift gradually to the N late.
Tonight...Mainly VFR.
Low confidence on potential for fog formation after midnight.
Thursday...Moderate confidence. VFR cigs lowering to MVFR during
the afternoon. Increasing risk for afternoon showers, especially
western New Eng.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Thursday Night through Sunday/...
Thu night into Fri night...High confidence. Mix of IFR/MVFR as
rain and fog develop across the region. Easterly to southeaster
flow.
Sat and Sun...High confidence.
Mainly VFR early Sat as winds shift to the W. Wind gusts,
especially during the day could reach 25-35 kt.
Mon...High confidence.
Mainly VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...Moderate-High confidence.
Today...Diminishing winds through the morning as low level jet
shifts to the east with light winds this afternoon. Small craft
advisory will continue for open waters through the morning for
hazardous seas but seas will be subsiding.
Tonight and Thursday...Increasing NE winds developing late tonight
into thu with gusts to 20 kt.
Outlook /Thursday Night through Sunday/...
Fri...High confidence.
SE flow remains generally 20 kt or below, however, swell will be
building offshore reaching 5 ft by the overnight hours. Small craft
advisories may be needed late.
Sat and Sun...Moderate confidence.
Winds shift to the W early Sat morning, and increase with gusts 25-
35 kt possible at times through the whole period. This suggests
occasional Gales possible, but at the very least, expect strong
Small Craft advisories through the period. Seas build to 6-8 ft
along the SE ocean waters by late Sat and Sat night.
Mon...Moderate confidence.
Winds and seas diminish through the day on Mon, but seas will likely
remain above 5 ft. Therefore, small craft advisories will continue
even as winds drop below 20 kt.
&&
.TIDES/COASTAL FLOODING...
Much uncertainty remains for Fri and will depend upon the
interaction of a fairly high amplitude short wave trof and a
possible low center with subtropical origins off the coast. Latest
guidance is suggesting more southerly winds Fri which would limit
surge and potential coastal flooding for the east coast. However,
the range of possibilities are wide and we will need to monitor
trends with later computer model operational and ensemble runs.
&&
.CLIMATE...
Record High Temperatures:
Wednesday October 19th
Boston 84 in 1945
Worcester 81 in 1963
Providence 81 in 1945
Hartford 82 in 1963
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 AM EDT this morning for ANZ235-
237-250.
Small Craft Advisory until 4 PM EDT this afternoon for
ANZ254>256.
&&
SYNOPSIS...KJC/Doody
NEAR TERM...KJC/Doody
SHORT TERM...KJC
LONG TERM...Doody
AVIATION...KJC/Doody
MARINE...KJC/Doody
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Oct 19, 3:55 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 355 AM EDT WED OCT 19 2016 CTZ002>004-MAZ002>006-008>014-017-018-020>024-026-RIZ001>008-200800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 355 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-200800- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 355 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW RISK FOR WESTERLY GALE FORCE WINDS AT TIMES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ007-015-016-019-200800- EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA- 355 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW RISK FOR SOME SPLASHOVER AT EAST COAST BEACHES WITH HIGH TIDE LATE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
Nearby
Coastal Flood Statements in Massachusetts, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.